A good friend invited me to have dinner with her on Sunday. As we talked about how we were doing, Barbara asked me a question. My answer told me something very important. I should have noticed before but didn't. It explains what is wrong with me. It explains how and why I have been living the way I have for the past year. Why I don't seem able to have fun. I have no appetite and most of time cannot even taste my food. I don't even enjoy sleeping or taking a nice warm shower. Everything has just become a chore.
She asked me what happens to me when I let myself relax. I paused to think about it. Then I answered that I never relax. I am in a constant state of anxiety. This is true. For the past year, with the exception of my Ireland trip, I have lived each day in a constant state of tension and fear. I wake up with tight shoulders, often having to pull myself out of some anxiety-producing dream. I wake up and think about the day ahead. I think of all the things I have to do that day and my stomach clinches. Remember how you felt the last time you went for a job interview? Or right before you had to do some public speaking? That's how I feel all day long, every single day and have for a year.
This explains why I am so tired at the end of the day. Why I dislike eating. I go out with my friends and don't have any fun. The whole time I'm waiting until I can go home. Smiling is difficult. Laughing is rare. My confidence is shot. My students see this in my demeanor and body language. They see me as weak and pounce. I don't enjoy my work anymore. I remember when teaching was fun. Now it is a terror inducing chore. Writing papers used to give me great pleasure. I loved wrestling with reason and ideas and feeling like I conquered something. Now, these papers mock me as tangible proof of my failure. I began grinding my teeth a few years ago, splitting some teeth and giving myself TMJ.
My home is another source of anxiety. There are 3 and sometimes 4 people here that I don't know well and don't feel comfortable with. I feel the need to withdraw and hide from them to avoid having to talk. I'm afraid of these people for no reason. Sometimes I don't eat because there are other people in the kitchen and I don't want to deal with them. Going outside makes me nervous, I've developed a pretty bad case of agoraphobia in the last year. The neighborhood didn't scare me at first. But the longer I live here, the more uncomfortable it makes me.
There are always 2-5 drug dealers standing on the corner outside my house whom I have to pass whenever going or coming. I know they have weapons and I know they don't like me. Recently, a man followed me home. I didn't notice until I was half-way up the stairs to my stoop. The man stood outside the flimsy little gate and said, "Take me with you." I told him no and proceeded to unlock the 4 locks on the door as quickly as possible. Then he said, "So I'm going to be punished for my good taste?" I said "Yes" and went inside. A few weeks ago, on Purim, some Hassidic boys were skipping and singing down the sidewalk. One wore a costume, he had on a large afro wig. Walking behind them, I could hear all the people cussing them. They made everyone on the street angry. Then one man said, "I'm going to f*****g shoot him" and started following the boys. He had his right hand in his jacket pocket, obviously holding something. I was on my way to the laundromat.
Riding the train is a 45 minute exercise in torture. I can't read on the train so I have to sit there alone with my sick thoughts. Usually worried because I am late.
In response to all of this I have withdrawn from the world, from my work, from my friends, from church. I can't handle 3 hours of socializing or the strain of finding nice clothes to wear. (I don't have any skirts or dresses that fit me.) I am always late to church and usually get confused about which train to take and get lost wandering around the neighborhood looking for the church building. . . . this withdrawal has only made life worse.
Some of the anxiety probably comes from withdrawal from the benzodiazapene I was on for 6 years. People aren't supposed to take those drugs that long. I have been addicted to my alprazolam both physically and emotionally for at least 5 years. I weaned myself off of it in January/February but started reducing the dose in the fall(after several failed attempts over the years). Yesterday I researched the long term effects of taking these drugs. I learned that withdrawal symptoms can last up to a year and benzos are more difficult to withdraw from then heroin. Here is a partial list of withdrawal symptoms: (I removed the ones I don't suffer from.)
Yucky yuck yuck. The withdrawal symptoms can start while one is still on it, after developing a tolerance for the dose. I stopped increasing the dose a couple years ago.
- increased anxiety and depression
- nightmares -- ( I have them almost every night)
- restlessness and inability to concentrate
- panic attacks and agoraphobia
- loss of interest in sex--- ( my dating stories bore me now?)
- loss of appetite and of body weight --(I've gone down 3 dress sizes and now am smaller than I was as a teenager.)
- muscle tension --( Chronic tension and pain in my shoulders)
- tight chest
- trembling or shaking
- increased sensitivity to light, noise, touch and smell
- obsessive negative thoughts
- phobias (especially agoraphobia and fear of insanity)
- dysphoria (loss of capacity to enjoy life; possibly a combination of depression, anxiety, and derealisation/depersonalisation)
- impairment of cognitive functioning
- severe depression
- paranoia and delusions (baseless fears and beliefs)
- memory loss
- depersonalisation (feeling strange in familiar surroundings)
- derealisation (feeling out of touch with reality).
So what do I do now? I've begun doing Yoga in the mornings for 15-30 minutes. I absolutely must start swimming laps regularly. I should get my hands on some cognitive therapy books and work on improving my thoughts. Eating healthy food is supposed to help. I may move out of the city next month into my very own apartment in Jersey, but I haven't commited to that yet. Sorry for the unpleasant post but I needed to see these things in writing to fully understand this problem. Even now, writing this has increased my body tension, my hands are shaking and my stomach is in knots. Time to go to class and sit through a two hour lecture and spend an hour and a half on the train. Whee.
Update: I made myself too sick to go to class so I have stayed home and researched benzodiazapine addiction and withdrawal syndrome. Crap, if I had known what this could and would do to me I never would have started on it. Many if not most of my emotional problems from the last two years can be explained as long term effects of benzo use. And, because I took a sedative from age 24-29, I have failed to learn healthy and normal stress coping techniques. Which now leaves me vulnerable and ill-equipped to live my life.These drugs cause cognitive impairment with effects similar to long-term alcoholism. I have felt my intellectual abilities decrease, when attempting to concentrate my head would go fuzzy, this has seriously damaged my confidence. They damage the pleasure/pain receptors in the brain . . . the agoraphobia, the nightmares....stupid stupid stupid drugs!!!!